Free sequences in \({\mathscr {P}}\left( \omega \right) /\text {fin}\)

  • David ChodounskýEmail author
  • Vera Fischer
  • Jan Grebík


We investigate maximal free sequences in the Boolean algebra \({\mathscr {P}}\left( \omega \right) {/}\text {fin}\), as defined by Monk (Comment Math Univ Carol 52(4):593–610, 2011). We provide some information on the general structure of these objects and we are particularly interested in the minimal cardinality of a free sequence, a cardinal characteristic of the continuum denoted \({\mathfrak {f}}\). Answering a question of Monk, we demonstrate the consistency of \(\omega _1 = {\mathfrak {i}} = {\mathfrak {f}} < {\mathfrak {u}} = \omega _2\). In fact, this consistency is demonstrated in the model of Shelah for \({\mathfrak {i}}< {\mathfrak {u}}\) (Shelah in Arch Math Log 31(6):433–443, 1992). Our paper provides a streamlined and mostly self contained presentation of this construction.


Maximal free sequence Dense independent system Party forcing 

Mathematics Subject Classification

03E17 03E35 06E05 



The authors would like to thank Osvaldo Guzmán for numerous suggestions substantially improving the paper.


  1. 1.
    Arhangel’skiĭ, A.V.: The power of bicompacta with first axiom of countability. Dokl. Akad. Nauk SSSR 187, 967–970 (1969)MathSciNetGoogle Scholar
  2. 2.
    Bella, A.: Free sequences in pseudoradial spaces. Comment. Math. Univ. Carol. 27(1), 163–170 (1986)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bartoszyński, T., Judah, H.: Set Theory: On the Structure of the Real Line. AK Peters Ltd, Wellesley (1995)CrossRefzbMATHGoogle Scholar
  4. 4.
    Bell, M., Kunen, K.: On the PI character of ultrafilters. C. R. Math. Rep. Acad. Sci. Can. 3(6), 351–356 (1981)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Balcar, B., Simon, P.: On minimal \(\pi \)-character of points in extremally disconnected compact spaces. Topol. Appl. 41(1–2), 133–145 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fischer, V., Montoya, D.C.: Ideals of independence. Arch. Math. Log. 228, 1–19 (2018)Google Scholar
  7. 7.
    Guzmán Gonzáles, O.: The ultrafilter number and \({\mathfrak{h}}{\mathfrak{m}}\) (preprint)Google Scholar
  8. 8.
    Goldstern, M.: Tools for your forcing construction. In: Set Theory of the Reals ,vol. 6, Bar-Ilan Univ. Ramat Gan , pp. 305–360 (1991)Google Scholar
  9. 9.
    Gorelic, I.: Orders of \(\pi \)-bases. Can. Math. Bull. 53(2), 286–294 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Geschke, S., Quickert, S.: On Sacks forcing and the Sacks property. In: Classical and New Paradigms of Computation and Their Complexity Hierarchies, Kluwer, Dordrecht, vol. 23, pp. 95–139 (2004)Google Scholar
  11. 11.
    Goldstern, M., Shelah, S.: Ramsey ultrafilters and the reaping number–\({\rm Con}({{\mathfrak{r}}}<{{\mathfrak{u}}})\). Ann. Pure Appl. Log. 49(2), 121–142 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Miller, A.W.: Some properties of measure and category. Trans. Am. Math. Soc. 266(1), 93–114 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Miller, A.W.: Rational perfect set forcing, axiomatic set theory (Boulder, Colo., 1983). In: Contemporary Mathematics, American Mathematical Society, Providence, vol. 31, pp. 143–159 (1984)Google Scholar
  14. 14.
    Monk, J.D.: Maximal free sequences in a Boolean algebra. Comment. Math. Univ. Carol. 52(4), 593–610 (2011)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Selker, K.: Ideal independence, free sequences, and the ultrafilter number. Comment. Math. Univ. Carolin. 56(1), 117–124 (2015)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Shelah, S.: \({\rm CON}({{\mathfrak{u}}}>{{\mathfrak{i}}})\). Arch. Math. Log. 31(6), 433–443 (1992)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Shelah, S.: Proper and Improper Forcing, Perspectives in Mathematical Logic, 2nd edn. Springer, Berlin (1998)CrossRefzbMATHGoogle Scholar
  18. 18.
    Todorčević, S.: Free sequences. Topol. Appl. 35(2–3), 235–238 (1990)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Todorčević, S.: Some applications of \(S\) and \(L\)combinatorics. In: The Work of Mary Ellen Rudin (Madison, WI,1991), Annals of the New York Academy of Sciences, New York, vol. 705, pp. 130–167 (1993)Google Scholar
  20. 20.
    Todorčević, S.: Compact subsets of the first Baire class. J. Am. Math. Soc. 12(4), 1179–1212 (1999)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institute of Mathematics of the Czech Academy of SciencesPrague 1Czech Republic
  2. 2.Kurt Gödel Research CenterUniversity of ViennaViennaAustria

Personalised recommendations